Advanced

Combined use of selective serotonin reuptake inhibitors and sedatives/hypnotics during pregnancy: risk of relatively severe congenital malformations or cardiac defects. A register study

Reis, Margareta and Källén, Bengt LU (2013) In BMJ Open 3(2). p.002166-002166
Abstract
Objectives: To investigate the proposed synergistic teratogenic effect of use of selective serotonin receptor inhibitors (SSRI) together with sedatives or hypnotics, primarily benzodiazepines, during pregnancy. Design: Cohort study of congenital malformations after maternal use of SSRI, sedatives/hypnotics or the combination of the two drug categories. Setting: Swedish national health registers. Participants: A total of 10 511 infants born of women who had used SSRI drugs but no other central nervous system (CNS)-active drug, 1000 infants born of women who had used benzodiazepines and no other CNS-active drug, and 406 infants whose mothers had used both SSRI and benzodiazepines but no other CNS-active drug. Results: None of the three... (More)
Objectives: To investigate the proposed synergistic teratogenic effect of use of selective serotonin receptor inhibitors (SSRI) together with sedatives or hypnotics, primarily benzodiazepines, during pregnancy. Design: Cohort study of congenital malformations after maternal use of SSRI, sedatives/hypnotics or the combination of the two drug categories. Setting: Swedish national health registers. Participants: A total of 10 511 infants born of women who had used SSRI drugs but no other central nervous system (CNS)-active drug, 1000 infants born of women who had used benzodiazepines and no other CNS-active drug, and 406 infants whose mothers had used both SSRI and benzodiazepines but no other CNS-active drug. Results: None of the three groups showed a higher risk for any relatively severe congenital malformation or any cardiac defect when comparison was made with the general population risk (adjusted risk ratio (RR) for the combination of SSRI and benzodiazepines and a relatively severe malformation=1.17 (95% CI 0.70 to 1.73). Similar results were obtained for the combination of SSRI with other sedative/hypnotic drugs. Conclusions: The previously stated increased risk associated with the combined use of these drug categories, notably for a cardiac defect, could not be replicated. (Less)
Please use this url to cite or link to this publication:
author
and
organization
publishing date
type
Contribution to journal
publication status
published
subject
in
BMJ Open
volume
3
issue
2
pages
002166 - 002166
publisher
British Medical Journal Publishing Group
external identifiers
  • wos:000315087200024
  • scopus:84874977837
  • pmid:23427202
ISSN
2044-6055
DOI
10.1136/bmjopen-2012-002166
language
English
LU publication?
yes
id
c61ac3c4-116e-45a0-ab5d-ef947a28a7e2 (old id 3674766)
date added to LUP
2016-04-01 13:15:22
date last changed
2020-08-26 02:10:51
@article{c61ac3c4-116e-45a0-ab5d-ef947a28a7e2,
  abstract     = {Objectives: To investigate the proposed synergistic teratogenic effect of use of selective serotonin receptor inhibitors (SSRI) together with sedatives or hypnotics, primarily benzodiazepines, during pregnancy. Design: Cohort study of congenital malformations after maternal use of SSRI, sedatives/hypnotics or the combination of the two drug categories. Setting: Swedish national health registers. Participants: A total of 10 511 infants born of women who had used SSRI drugs but no other central nervous system (CNS)-active drug, 1000 infants born of women who had used benzodiazepines and no other CNS-active drug, and 406 infants whose mothers had used both SSRI and benzodiazepines but no other CNS-active drug. Results: None of the three groups showed a higher risk for any relatively severe congenital malformation or any cardiac defect when comparison was made with the general population risk (adjusted risk ratio (RR) for the combination of SSRI and benzodiazepines and a relatively severe malformation=1.17 (95% CI 0.70 to 1.73). Similar results were obtained for the combination of SSRI with other sedative/hypnotic drugs. Conclusions: The previously stated increased risk associated with the combined use of these drug categories, notably for a cardiac defect, could not be replicated.},
  author       = {Reis, Margareta and Källén, Bengt},
  issn         = {2044-6055},
  language     = {eng},
  number       = {2},
  pages        = {002166--002166},
  publisher    = {British Medical Journal Publishing Group},
  series       = {BMJ Open},
  title        = {Combined use of selective serotonin reuptake inhibitors and sedatives/hypnotics during pregnancy: risk of relatively severe congenital malformations or cardiac defects. A register study},
  url          = {http://dx.doi.org/10.1136/bmjopen-2012-002166},
  doi          = {10.1136/bmjopen-2012-002166},
  volume       = {3},
  year         = {2013},
}